Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
Question: recurring black tongue in infant
|Avolon - Sun May 18, 2008 11:44 pm||
When my son was 8mon's old he had a double ear infection and was put on antibiotics. 1week after that he got black tongue and the doctor said that it was because of the antibiotics and that it would go away on its own. It did go away but here 2 months later he has it again but this time he's not on antibiotics. He's not taking any meds other than the occasional tylenol and simethicone for teething and colic. Would his antibiotics from 2 months ago still be causing this problem?
I'm worried because in my web search I've found that black tongue is also seen in people with a lowered immune system, but my son is not sick. I think perhaps I should take my son to a pediatrician instead of a family doctor. Am I just being paranoid? (I sure hope so) Should I ask for blood tests or something?
|John Kenyon, CNA - Wed Jul 30, 2008 9:02 pm||
Black, often also hairy, tongue is remarkably common. Since your son already had it once because of antibiotic use (which is a very common cause when a cause can be found -- so is bismuth as in Pepto Bismol) it's not really surprising it might recur, since that door was opened by the initial episode. While this is one of many signs seen in people with a depressed immune system, there are so many other, more likely causes (including those that are never discovered) that in a healthy child it would likely be pretty far down the list. Candida albicans is a possibility, but still unlikely. If that's the cause it is easily treated and not serious.
I hope this puts your mind at ease. Please do follow up with us here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.